ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook

Drug name mix-ups: Much more than look-alike names


From the July 1 , 1998 issue

PROBLEM: We received several reports concerning possible confusion between Flomax® (tamsulosin), an alpha-1-adrenergic blocker used for benign prostatic hypertrophy, and Fosamax® (alendronate), a drug chiefly used in post-menopausal osteoporosis. Confusion between these names recently resulted in a mix-up. A physician wrote an order for "Flomax 1 q.d." Poor handwriting prompted the pharmacist to ask nursing to obtain order clarification. Nursing spoke with the patient's community pharmacist and determined that the patient had been taking Flomax 0.4 mg daily. By the time this information was obtained, the hospital pharmacy was closed for the day. The evening nurse manager entered the pharmacy and accidentally filled the order with Fosamax 10 mg, leaving behind a note for the pharmacist. The next day, the pharmacist assumed that the order had been clarified as Fosamax, and entered this drug into the computer. Although Flomax was indicated on the medication administration record (MAR), the error continued for three days.

Along with look-alike drug names and poor physician handwriting, additional issues contributed to this error. The physician's order was incomplete - no dose was specified. Had a dose of 0.4 mg been ordered, staff would have been less likely to confuse Flomax with Fosamax. Had the pharmacist obtained clarification directly from the prescriber, the correct drug most likely would have been dispensed prior to pharmacy closing. Without 24 hour pharmacy services, the nursing supervisor was given access to the pharmacy for drug dispensing. Unfamiliarity with all the various drugs and dosage forms in the pharmacy, and bypassing computer order screening, are just a few of the problems that make this practice unsafe.

SAFE PRACTICE RECOMMENDATION: All drug orders must specify a dose, even if the drug is only available in one strength. Pharmacists must take an active - never passive - role in clarifying drug orders. Delegation to other practitioners results in indirect communication of pharmacy concerns with the prescriber, which is an error-prone practice. Always clarify orders with the prescriber. A carefully selected supply of drugs should be available in dispensing modules for use when the pharmacy is closed. Warnings should be added to the computer to alert staff to the potential for mix-ups between Flomax and Fosamax. Basic information about the patient and drug must be considered. An understanding by the nurses and pharmacists that Fosamax is used in post-menopausal osteoporosis in females and Flomax is used for benign prostatic hypertrophy in males, would have prevented the error. Although not directly causing this error, an additional problem is noted. The physician used the abbreviation "q.d." in the drug order, which is often misinterpreted as "qid." Write out "daily" instead.

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officers Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2017 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP